Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 213, NWS Dodge City, KS

June 20, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2017, 8:12 PM CDT for 4 counties in Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 8:12 PM CDT (01:12 UTC)
Expired
Jun 20, 2017, 9:15 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:12 PM CDTHAIL 0.885 Sse Hickok, KS
Jun 20, 8:12 PM CDTHAIL 0.886 W Ryus, KS
Jun 20, 8:23 PM CDTTSTM WND GST 603 Ne Cave, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS53 KDDC 210112
SVRDDC
KSC067-081-175-189-210215-
/O.NEW.KDDC.SV.W.0213.170621T0112Z-170621T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
812 PM CDT TUE JUN 20 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Seward County in southwestern Kansas...
  Southeastern Grant County in southwestern Kansas...
  Northeastern Stevens County in southwestern Kansas...
  Southwestern Haskell County in southwestern Kansas...

* Until 915 PM CDT

* At 811 PM CDT, a severe thunderstorm was located 3 miles north of
  Cave, or 9 miles west of Satanta, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Satanta, Kismet, Moscow, Ryus, Cave and Woods. 

This warning replaces the previous warning for southern Grant and
northern Stevens county which was set to expire at 830 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 10105 3754 10136 3754 10108 3722 10064
TIME...MOT...LOC 0111Z 322DEG 16KT 3741 10116 

HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
416 
WWUS53 KDDC 210141
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
841 PM CDT TUE JUN 20 2017

KSC067-210151-
/O.CAN.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Grant KS-
841 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been
cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3708 10105 3737 10123 3739 10119 3739 10109
      3743 10109 3748 10099 3722 10064
TIME...MOT...LOC 0141Z 319DEG 24KT 3723 10096 

$$

KSC081-175-189-210215-
/O.CON.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Seward KS-Stevens KS-Haskell KS-
841 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN SEWARD...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES...

At 841 PM CDT, a severe thunderstorm was located 8 miles northeast of
Woods, or 13 miles north of Liberal, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Satanta, Kismet, Moscow, Cave and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 10105 3737 10123 3739 10119 3739 10109
      3743 10109 3748 10099 3722 10064
TIME...MOT...LOC 0141Z 319DEG 24KT 3723 10096 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
114 
WWUS53 KDDC 210154
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT TUE JUN 20 2017

KSC081-189-210204-
/O.CAN.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Stevens KS-Haskell KS-
854 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS AND
SOUTHWESTERN HASKELL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been
cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3708 10105 3737 10102 3738 10094 3722 10064
TIME...MOT...LOC 0154Z 306DEG 19KT 3730 10094 

$$

KSC175-210215-
/O.CON.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Seward KS-
854 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL SEWARD COUNTY...

At 854 PM CDT, a severe thunderstorm was located 9 miles south of
Satanta, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kismet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 10105 3737 10102 3738 10094 3722 10064
TIME...MOT...LOC 0154Z 306DEG 19KT 3730 10094 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
268 
WWUS53 KDDC 210208
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
908 PM CDT TUE JUN 20 2017

KSC175-210218-
/O.EXP.KDDC.SV.W.0213.000000T0000Z-170621T0215Z/
Seward KS-
908 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEWARD COUNTY WILL
EXPIRE AT 915 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened
Therefore, the warning will be allowed to expire.  
However gusty winds are still possible with this
thunderstorm.

LAT...LON 3708 10105 3737 10102 3738 10094 3722 10064
TIME...MOT...LOC 0208Z 322DEG 16KT 3725 10089 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:05 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 6:05 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Tue Jun 20 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Jun 20 2017

Afternoon CU developing along a surface boundary that extended
from extreme southeast Colorado to north central Kansas earlier
this afternoon. East of this boundary a southerly wind and surface
dew points in the mid to upper 60s. Based on 18z verification it
appears that the HRRR may have the right idea with the better
chance for convection developing later today a along surface
boundary in west central and north central Kansas. At this time
the area most favorable to late day convection will be across
north central Kansas given that it will be just east of the 700mb
temperature gradient. 0-6km shear and mid level instability late
today and early tonight suggests that any storm that does develop
in these areas has the potential to become severe with the primary
threat early in the event being 2 to 3 inch hail and strong
damaging winds in excess of 60 mph.

Once developed these storms are expected to move south across
western Kansas early this evening. Still some question how long
these storms will last early tonight but given the latest HRRR and
18z NAM the potential exists that these storms may hold together
as they move all the way south to near the Oklahoma border based
on the low level moisture axis and 25 to 35 knot 0-1km south
winds. Will therefore keep a mention of ongoing convection through
midnight for much of western Kansas. This evening the hail threat
will decrease as these storms move south but strong winds and
heavy rainfall will still be possible from some of these storms
early tonight.

On Wednesday 850mb temperatures warm into the upper 20s to lower
30s which suggests highs will climb into the upper 90s to around
100 degrees for all of western Kansas. By late day there will once
again be a chance for some scattered strong to severe
thunderstorms along a surface boundary which is forecast to be
located once again near the Colorado border. Convection that does
develop along this boundary late Thursday will move southeast
again across western Kansas and is expected to weaken through the
evening. The GFS does hint at a weak upper wave crossing southwest
Kansas early Wednesday night which if this does occur may enhance
convection and keep some night time storms going through at least
midnight for locations west of highway 283.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Jun 20 2017

On Thursday the surface boundary/dry line will again be located
from extreme southeast Colorado to northwest Kansas. 850mb
temperatures at 00z Friday are forecast to be at or only a degree
or two warmer compared to 00z Thursday. Highs once again around
100 degrees still look on track for western Kansas along with a
chance for late day severe thunderstorms.

Thunderstorm chances for western Kansas currently appears more
favorable Thursday night as an upper level trough exits the
central Rockies and crosses the West Central High Plains.
Confidence is not high on how organized this convection will be as
it crosses Western Kansas Thursday night but at this time this
may be the better opportunity for widespread precipitation.
Periods of heavy rainfall and gusty winds will be the main hazard
should an organized complex of storms roll across western Kansas
Thursday night.

A stronger upper level trough will cross the plains on Friday and
as it does a surface cold front will move across western Kansas.
This will not only bring another chance for thunderstorms on
Friday but also some cooler air is expected to return. Models over
the weekend disagree on how much cooling will occur behind this
front and how far this front will move before stalling out. At
this time confidence is not on which solution is more correct so
will stay close to the latest guidance for both precipitation
chances and temperatures through the weekend into early next week.

Despite the differences between the models over the weekend it
does appear a break in the heat can be expected for western Kansas
this weekend into early next week. Could easily have highs Sunday
and Monday only in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Jun 20 2017

Scattered thunderstorms will move southward across west central and
southwest Kansas through late this evening, potentially affecting
all TAF sites with MVFR cigs/vsbys. Brief IFR vsbys will be possible
with the strongest storms. Otherwise, VFR conditions will prevail at
all TAF sites through late Wednesday morning. Other than convective
outflow winds from thunderstorms gusting in excess of 30 to 40kt,
southerly winds 10 to 25kt will persist through early Wednesday
as a lee side trough of low pressure remains anchored across
eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  69  96 /  30  10  30   0
GCK  69 101  67 100 /  70  20  30  10
EHA  67 101  66 100 /  30  20  40  10
LBL  69 100  68 100 /  20  10  40  10
HYS  70  97  70  96 /  60  20  30  10
P28  70  95  69  95 /  20   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 20, 5:09 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
509 AM CDT Tue Jun 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-211000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
509 AM CDT Tue Jun 20 2017 /409 AM MDT Tue Jun 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough developing over far southwest into west
central Kansas today will be the focus for widely scattered
thunderstorms this afternoon. The storms may propagate southward
into the evening hours before dissipating or moving out of
southwest Kansas. Stronger storms will have the potential for hail
around baseball size along with 60-70 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Afternoon and evening thunderstorms will be possible again on
Wednesday through Saturday as a frontal boundary slides south
through the region. The best chance for severe weather will be on
Wednesday and Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 20, 7:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 N ULYSSES             37.61N 101.36W
06/20/2017  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 20, 7:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             1 NW ULYSSES            37.59N 101.36W
06/20/2017  E1.50 INCH       GRANT              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 20, 7:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ULYSSES                 37.58N 101.36W
06/20/2017  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

&&

JRJ
Local storm report, Jun 20, 7:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     2 NW ULYSSES            37.60N 101.38W
06/20/2017  M60 MPH          GRANT              KS   ASOS

&&

GT
Local storm report, Jun 20, 7:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             ULYSSES                 37.58N 101.36W
06/20/2017  E2.50 INCH       GRANT              KS   PUBLIC

            FROM SOCIAL MEDIA PHOTO. ALSO REPORTS OF
            BROKEN WINDSHIELDS IN ULYSSES.

&&

GT
Local storm report, Jun 20, 7:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             6 SSE ULYSSES           37.50N 101.31W
06/20/2017  E1.50 INCH       GRANT              KS   PUBLIC

            ALSO ESTIMATED 50 MPH WIND.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:34 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens56 min
Jun 20, 8:42 PM CDTSevere Thunderstorm WarningDDCMeade, Seward25 min
Jun 21, 3:25 PM CDTSpecial Weather StatementDDCHamilton65 min
Jun 21, 4:07 PM CDTSpecial Weather StatementDDCFinney53 min
Jun 21, 4:16 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott59 min
Jun 21, 4:38 PM CDTSpecial Weather StatementDDCScott52 min
Jun 21, 4:44 PM CDTSpecial Weather StatementDDCKearny61 min
Jun 21, 5:07 PM CDTSpecial Weather StatementDDCFinney38 min
Jun 21, 5:10 PM CDTSpecial Weather StatementDDCKearny35 min
Jun 21, 5:19 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny45 min
Jun 21, 5:21 PM CDTSpecial Weather StatementDDCGrant, Stanton54 min
Jun 21, 5:30 PM CDTSpecial Weather StatementDDCMorton60 min
Jun 21, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens64 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens52 min
Jun 21, 6:15 PM CDTSpecial Weather StatementDDCGray60 min
Jun 21, 6:26 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman49 min
Jun 21, 6:42 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward63 min
Jun 21, 6:58 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.